Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 132, NWS Nashville, TN

August 11, 20145 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 11, 2014, 3:13 PM CDT for 5 counties in Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2014, 3:13 PM CDT (20:13 UTC)
Expired
Aug 11, 2014, 4:00 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Jackson County, TN, Putnam County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 52 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 3:15 PM CDTTSTM WND DMG4 S Lebanon, TNTREE DOWN ON CANESVILLE ROAD SOUTH OF LEBANON
Aug 11, 3:50 PM CDTTSTM WND DMG4 E Gainesboro, TNTREE DOWN ON DODSON BRANCH HWY AND OVERTON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS54 KOHX 112013
SVROHX
TNC041-087-141-159-189-112100-
/O.NEW.KOHX.SV.W.0132.140811T2013Z-140811T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
313 PM CDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SMITH COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN DE KALB COUNTY IN MIDDLE TENNESSEE...
  JACKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 400 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM CARTHAGE TO
  RURAL HILL...AND WERE MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARTHAGE...GAINESBORO...WATERTOWN...GORDONSVILLE...TUCKERS
  CROSSROADS...CEDARS OF LEBANON STATE PARK...SOUTH CARTHAGE...
  GRANVILLE...HICKMAN...ALEXANDRIA...CENTER HILL LAKE AND LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3640 8550 3628 8549 3596 8602 3596 8625
      3598 8633 3610 8652 3630 8613 3637 8606
      3640 8598 3643 8598
TIME...MOT...LOC 2014Z 297DEG 19KT 3636 8593 3607 8640

$$

SHAMBURGER
2 follow-up statements
212 
WWUS54 KOHX 112029
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CDT MON AUG 11 2014

TNC041-087-141-159-189-112100-
/O.CON.KOHX.SV.W.0132.000000T0000Z-140811T2100Z/
PUTNAM TN-SMITH TN-WILSON TN-DE KALB TN-JACKSON TN-
329 PM CDT MON AUG 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR JACKSON...NORTHWESTERN DE KALB...SOUTHEASTERN WILSON...SMITH AND
NORTHWESTERN PUTNAM COUNTIES...

AT 326 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GAINESBORO TO GORDONSVILLE TO GLADEVILLE...MOVING SOUTHEAST AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
  GAINESBORO...WATERTOWN...HICKMAN...CEDARS OF LEBANON STATE PARK...
  ALEXANDRIA...CENTER HILL LAKE...DOWELLTOWN AND LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3640 8550 3628 8549 3596 8602 3597 8622
      3596 8625 3598 8633 3602 8639 3604 8639
      3604 8641 3608 8648 3631 8612 3642 8576
TIME...MOT...LOC 2029Z 297DEG 19KT 3638 8564 3618 8591
          3607 8635

$$

SHAMBURGER
217 
WWUS54 KOHX 112040
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CDT MON AUG 11 2014

TNC041-087-141-159-189-112100-
/O.CON.KOHX.SV.W.0132.000000T0000Z-140811T2100Z/
PUTNAM TN-SMITH TN-WILSON TN-DE KALB TN-JACKSON TN-
340 PM CDT MON AUG 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN JACKSON...NORTHWESTERN DE KALB...SOUTHEASTERN WILSON...
SMITH AND NORTHWESTERN PUTNAM COUNTIES...

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GAINESBORO TO CENTER HILL LAKE TO CEDARS OF LEBANON STATE
PARK...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALEXANDRIA...CENTER HILL LAKE...DOWELLTOWN AND LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3640 8550 3628 8550 3596 8602 3597 8622
      3596 8625 3598 8633 3602 8639 3604 8639
      3604 8641 3615 8629 3634 8589 3641 8568
TIME...MOT...LOC 2040Z 297DEG 19KT 3636 8557 3611 8583
          3607 8622

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:57 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 11, 1:57 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT MON AUG 11 2014

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE FORMED SHORT LINES DOWN THROUGH
WEST AND MIDDLE TENNESSEE ALONG WITH WESTERN KENTUCKY OUT AHEAD OF
A COOL FRONT THAT EXTENDS FROM JUST SOUTH OF THE OHIO RIVER IN FAR
WESTERN KENTUCKY DOWN ALONG MISSISSIPPI RIVER JUST WEST OF MEMPHIS.
DEWPOINTS ARE IN THE MIDDLE 70S WITH PRECIPITABLE WATER AROUND 2
INCHES ALONG WITH PLENTY OF UPPER SUPPORT FOR LOCALLY HEAVY DOWNPOURS
THAT COULD LEAD TO PONDING OF WATER ON ROADWAYS AND LOW LYING
AREAS. THE HEAVIEST CONVECTION SO FAR TODAY HAS BEEN NORTHEAST
MIDDLE TENNESSEE NEAR THE KENTUCKY BORDER WHERE WE HAVE ISSUED
FLOOD ADVISORIES. SURFACE FRONT WILL TAKE ITS TIME MOVING EASTWARD
DURING THE AFTERNOON AND THIS EVENING BUT EXPECT TO SEE MORE
CONCENTRATION OF SHOWERS/STORMS OVER EASTERN AREAS AND PLATEAU
ONCE WE GET INTO THE EVENING HOURS AS MOISTURE TRANSPORT WILL BE
DIMINISHING OVER THE WEST. FRONT FINALLY PULLS EAST OF THE MID
STATE ON TUESDAY BUT UPPER TROUGH SHARPENS WITH GOOD LIFT OVER THE
AREA DURING THE DAY SO HAVE KEPT POPS GOING THROUGH THE DAYLIGHT
HOURS. TUESDAY NIGHT THROUGH THE REMAINDER OF THE WORK WEEK THE
UPPER TROUGH WILL DOMINATE THE EASTERN U.S. AS UPPER RIDGE GETS
PUMPED UP THROUGH CENTRAL U.S. EURO BUILDS UPPER RIDGE OVER
SOUTHEASTERN U.S NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      69  84  62  83 /  50  30   0   0
CLARKSVILLE    66  84  57  84 /  30  10   0   0
CROSSVILLE     65  78  58  75 /  70  40  10   0
COLUMBIA       67  84  58  83 /  50  30   0   0
LAWRENCEBURG   68  84  59  84 /  50  20   0   0
WAVERLY        68  84  58  84 /  30  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON AUG 11 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

MOIST AND UNSTABLE CONDITIONS MAY RESULT IN A FEW STRONG
THUNDERSTORMS TODAY AND TONIGHT. ALSO, MINOR FLOODING IS POSSIBLE
DURING HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 11, 12:40 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1240 PM CDT MON AUG 11 2014

TNZ009-010-029>031-111830-
CLAY-JACKSON-MACON-SMITH-TROUSDALE-
1240 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...MACON...SMITH
AND TROUSDALE COUNTIES...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR DIXON SPRINGS...MOVING NORTHEAST
AT 30 MPH. OTHER STRONG THUNDERSTORMS STRETCHED FROM LAFAYETTE TO
CELINA.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT SHADE...RED BOILING
SPRING...WHITLEYVILLE...BOLES...MOSS AND CELINA.

WINDS 40 TO 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL
ARE EXPECTED WITH THESE STORMS.

LAT...LON 3663 8586 3662 8539 3654 8539 3626 8600
      3641 8613 3663 8587

SHAMBURGER
Special weather statement, Aug 11, 1:43 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
143 PM CDT MON AUG 11 2014

TNZ009-010-030-031-111930-
CLAY-JACKSON-MACON-SMITH-
143 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...MACON AND SMITH
COUNTIES...

AT 139 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PLEASANT SHADE...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WHITLEYVILLE AND GAINESBORO.

WINDS 40 TO 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL
ARE EXPECTED WITH THIS STORM.

LAT...LON 3654 8551 3645 8549 3640 8550 3628 8549
      3627 8551 3628 8595 3646 8597

SHAMBURGER
Special weather statement, Aug 11, 2:09 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CDT MON AUG 11 2014

TNZ008-027-028-111945-
DAVIDSON-SUMNER-WILSON-
209 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...SUMNER AND WILSON
COUNTIES...

AT 209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NASHVILLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WHITES CREEK...NASHVILLE...
MADISON...OLD HICKORY...HERMITAGE...HENDERSONVILLE...PERCY PRIEST
LAKE...MOUNT JULIET AND BELINDA CITY.

WINDS FROM 35 TO 45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3639 8642 3612 8639 3612 8684 3630 8685

SHAMBURGER
Local storm report, Aug 11, 2:11 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      CELINA                  36.55N  85.50W
08/11/2014                   CLAY               TN   EMERGENCY MNGR

            CLAY COUNTY EMA REPORTED MINOR FLOODING OF STREETS AND
            THE COUNTY JAIL IN CELINA.

&&

EVENT NUMBER OHX1400527

SHAMBURGER
Special weather statement, Aug 11, 2:56 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT MON AUG 11 2014

TNZ028-112045-
WILSON-
256 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LEBANON...DICKERSON CHAPEL
RECREATION AREA AND TUCKERS CROSSROADS.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3632 8616 3627 8611 3623 8612 3623 8611
      3612 8606 3607 8606 3611 8649 3629 8649
      3632 8633 3631 8631 3632 8627 3630 8626
      3632 8625 3633 8621

SHAMBURGER
Special weather statement, Aug 11, 3:06 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT MON AUG 11 2014

TNZ029>032-112045-
JACKSON-PUTNAM-SMITH-TROUSDALE-
306 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...PUTNAM...SMITH AND
TROUSDALE COUNTIES...

AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...SOUTH CARTHAGE...
PLEASANT SHADE...CARTHAGE...GRANVILLE AND GAINESBORO.

WINDS 40 TO 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL
ARE EXPECTED WITH THIS STORM.

LAT...LON 3642 8558 3605 8560 3601 8565 3607 8569
      3607 8576 3613 8581 3612 8585 3610 8587
      3612 8591 3610 8592 3611 8596 3609 8599
      3609 8604 3629 8613 3634 8621 3632 8626
      3643 8598

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:25 AM CDTSpecial Weather StatementOHXSumner35 min
Aug 11, 12:31 PM CDTAreal Flood AdvisoryOHXMacon, Sumner119 min
Aug 11, 12:40 PM CDTSpecial Weather StatementOHXClay50 min
Aug 11, 1:16 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Trousdale119 min
Aug 11, 1:43 PM CDTSpecial Weather StatementOHXJackson47 min
Aug 11, 2:09 PM CDTSpecial Weather StatementOHXDavidson36 min
Aug 11, 2:56 PM CDTSpecial Weather StatementOHXWilson49 min
Aug 11, 3:06 PM CDTSpecial Weather StatementOHXJackson, Smith39 min
Aug 11, 3:50 PM CDTSpecial Weather StatementOHXDeKalb, Overton, Putnam55 min
Aug 11, 4:27 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White30 min
Aug 11, 4:38 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam, White52 min
Aug 11, 4:43 PM CDTAreal Flood AdvisoryOHXDeKalb, Wilson2 hr
Aug 11, 6:09 PM CDTSpecial Weather StatementOHXDavidson36 min
Aug 11, 6:19 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Williamson, Wilson116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.